Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 206, NWS Topeka, KS

September 17, 2004Morris County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Sep 17, 2004, 11:26 AM CDT for Morris County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2004, 11:26 AM CDT (16:26 UTC)
Expired
Sep 17, 2004, 12:15 PM CDT
In force
49 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Morris County, KS

The radar

The Topeka radar (KTWX), 49 km from the middle of the area, began a volume at 16:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 4.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2004-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2004-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1872 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 171626
SVRTOP
KSC127-171715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1126 AM CDT FRI SEP 17 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORRIS COUNTY IN EAST CENTRAL KANSAS

* UNTIL 1215 PM CDT

* AT 1125 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES SOUTH OF WHITE CITY...OR ABOUT 22 MILES
  SOUTH OF JUNCTION CITY...MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PARKERVILLE
  WILSEY
  COUNCIL GROVE LAKE
  COUNCIL GROVE
  DUNLAP

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3883 9684 3858 9686 3851 9635 3873 9636

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 4:10 AM CDT, 7 hours 16 minutes earlier.

Area forecast discussion, Sep 17, 4:10 AM CDT, 7 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
410 AM CDT FRI SEP 17 2004

.DISCUSSION...
MAIN CONCERN IS FOR SLIGHT PRECIP POSSIBILITY THIS MORNING AND AGAIN
SATURDAY MORNING AND THEN FRONTAL POSITION AND PRECIP TIMING NEXT
WEEK.

THE 00Z UPPER AIR MAPS ALONG WITH THE LATEST WATER VAPOR SATELLITE
IMAGERY SHOWED STRONG ZONAL FLOW ACROSS THE NORTHERN US WITH AN
UPPER TROUGH OVER EASTERN CANADA AND THE GREAT LAKE STATES. THE
REMNANTS OF IVAN WERE SLOWLY MOVING NORTHEAST INTO EXTREME EASTERN
TN. A LOW AMPLITUDE UPPER LEVEL RIDGE WAS LOCATED ACROSS THE
SOUTHWESTERN CONUS.

A LEE SURFACE TROUGH WAS DEVELOPING ACROSS THE HIGH PLAINS. THE 8Z
WIND PROFILER DATA SHOWED A 30 KT LLJ OVER WESTERN OK AND WESTERN
KS. DEEPER GULF MOISTURE OVER WESTERN OK WAS BEING TRANSPORTED
NORTHWARD INTO WESTERN KS. THE 6Z MESO ETA AND RUC MODEL BOTH SHOW
AN AREA OF ELEVATED THUNDERSTORMS DEVELOPING IN THE WAA ZONE EAST OF
THE 850MB MOIST AXIS THIS MORNING OVER CENTRAL KS. I PLACED A SLIGHT
CHANCE OF THUNDERSTORMS ACROSS THE WESTERN AND CENTRAL COUNTIES OF
THE FA FOR THIS MORNING. AFTER 16Z THE BOUNDARY LAYER SHOULD MIX
DEEP ENOUGH TO BRING AN END TO THE ELEVATED CONVECTION. THE
REMAINDER OF THE DAY SHOULD BE DRY WITH HIGH TEMPERATURES REACHING
THE MID TO UPPER 80S.

TONIGHT THE LLJ WILL INTENSIFY ONCE AGAIN AND WILL TRANSPORT DEEP
GULF MOISTURE NORTHWARD ACROSS EASTERN KS. THE BEST ISENTROPIC LIFT
WILL BE EAST OF THE FA. THUNDERSTORMS MAY DEVELOP OVER THE EASTERN
COUNTIES AND MOVE EAST INTO MO AFTER MIDNIGHT.  I PLACED A SLIGHT
CHANCE OF THUNDERSTORMS ACROSS THE CENTRAL AND EASTERN COUNTIES FOR
LATE TONIGHT AND EARLY SATURDAY MORNING. THE LEE SURFACE TROUGH
ACROSS WESTERN KS WILL DEEPEN AS SOUTHWEST FLOW ALOFT INCREASES. THE
TIGHTER PRESSURE GRADIENT ACROSS KS WILL CAUSE SOUTHERLY WINDS TO
INCREASE TO 15 TO 25 MPH WITH GUSTS OF 35 MPH POSSIBLE DURING THE
AFTERNOON HOURS. HIGH TEMPERATURES ON SATURDAY WILL WARM TO NEAR 90
ACROSS THE EASTERN COUNTIES AND INTO THE MID 90S ACROSS THE WESTERN
COUNTIES.

THE GFS AND ETA MODEL HAVE SIMILAR SOLUTIONS OUT THROUGH 12Z MONDAY.
BOTH MODEL SOLUTIONS SHOW A 5H TROUGH DIGGING SOUTHEAST...FROM
WESTERN CANADA...INTO THE GREAT BASIN. THIS WILL KEEP EASTERN KS IN
SOUTHWEST FLOW ALOFT AND PROVIDE US WITH WARM TEMPERATURES AND
BREEZY SOUTH WINDS THROUGH THE WEEKEND. THUNDERSTORMS WILL REMAIN
WELL WEST AND NORTH OF THE FA THROUGH MONDAY.

THE EXTENDED RANGE MODELS SHOW THE 5H TROUGH DIGGING INTO THE
SOUTHERN ROCKY MOUNTAINS AND LIFTING NORTHEAST INTO THE CENTRAL
PLAINS. THE ECMWF IS MORE PROGRESSIVE THAN THE GFS. THE BEST CHANCE
OF RAIN WILL PROBABLY OCCUR WHEN THE 5H TROUGH LIFTS OUT INTO THE
CENTRAL PLAINS LATE TUESDAY NIGHT INTO WEDNESDAY. I KEPT SLIGHT POPS
INTO THURSDAY IN CASE THE SLOWER GFS MODEL SOLUTION VERIFIES. HIGH
TEMPERATURES NEXT WEEK WILL GRADUALLY COOL INTO THE 80S TUESDAY AND
WEDNESDAY AS THE 5H TROUGH MOVES CLOSER. AS THE 5H TROUGH LIFTS
NORTHEAST OF THE AREA LATE WEDNESDAY OR THURSDAY A COLD FRONT WILL
MOVE SOUTHEAST ACROSS THE FA. HIGH TEMPERATURES ON THURSDAY AFTER
FROPA MAY COOL INTO THE 70S.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 17, 4:27 AM CDT, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
427 AM CDT FRI SEP 17 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-181000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
427 AM CDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING ACROSS PORTIONS OF
NORTH CENTRAL AND EAST CENTRAL KANSAS. THERE IS A CHANCE FOR
THUNDERSTORMS AFTER MIDNIGHT ACROSS PORTIONS OF NORTHEAST AND EAST
CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS OVER PORTIONS OF NORTHEAST AND
EAST CENTRAL KANSAS SATURDAY MORNING.

THERE WILL BE A CHANCE OF THUNDERSTORMS OVER NORTH CENTRAL KANSAS
MONDAY NIGHT AND TUESDAY...AND AREA WIDE TUESDAY NIGHT THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Sep 17, 10:07 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1007 AM CDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HAIL             CLYDE                   39.59N 97.40W
09/17/2004  1.00 INCH        CLOUD              KS   LAW ENFORCEMENT

&&

BN

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 9:34 AM CDTSevere Thunderstorm WarningTOPCloud, Ottawa41 min
Sep 17, 10:09 AM CDTSevere Thunderstorm WarningTOPClay, Washington36 min
Sep 17, 10:41 AM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris49 min
Sep 17, 12:07 PM CDTSevere Thunderstorm WarningTOPDickinson38 min
Sep 17, 12:44 PM CDTSevere Thunderstorm WarningTOPMorris61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.